Naloxone FAQ

What is Naloxone?

Naloxone is a liquid medication and is also known as Narcan. It is the antidote medication for opioids. It is a safe medication with no abuse potential.

How does it work?

Naloxone can rapidly reverse the effects of an opioid and therefore can counteract an overdose from either prescription (morphine, oxycodone, Fentanyl and others) or illicit opioids (heroin).

Naloxone helps to reverse respiratory depression and restore breathing that may have slowed or briefly stopped during an overdose by dislodging opioids from their receptor sites in the brain, spinal cord and other areas of the body where these receptor sites are located. It works within two to eight minutes. When given, it will also reverse other effects of opioids, such as pain relief, foggy thinking, euphoria (the high that is experienced by some) and sleepiness. Side effects besides opioid withdrawal are rare.

How is it given?

Naloxone is easy to use. It can be given through the vein, in the muscle (even through clothing), under the skin or sprayed in the nose. The FDA approved an auto injector form of Naloxone in 2014. Training for non-medical personnel (aka patients, family, friends) is advisable and available in many communities across the country.

Why should the public be trained to give Naloxone?

Research shows that drug users, when trained, are as skilled as medical experts in recognizing an overdose and understanding when naloxone is indicated for use. Patients, family members and friends can do the same. Heroin and opiate overdose deaths are preventable. Thousands of lives have been saved as a direct result of trained laypersons using naloxone on an overdosing person. Research shows that when naloxone is distributed in communities it can reduce overdose deaths by 50 percent.

Naloxone distribution has been endorsed by the American Medical Association, the Substance Abuse and Mental Health Services Administration, the National Institute on Drug Abuse, the White House and many others.

When would you take it or give it?

Recognizing Opioid Overdose by the Harm Reduction Coalition provides an easy to read document that illustrates the sequence of events from the effects of taking too much opioid, to overdose and how to respond. When overdose of an opioid is suspected, giving Naloxone can be the difference between life and death.

Watch for these:

  • Awake, but unable to talk
  • Body is very limp
  • Face is very pale or clammy
    • For lighter skinned people, the skin tone turns bluish purple
    • For darker skinned people, it turns grayish or ashen.
  • Fingernails and lips turn blue or purplish black
  • Breathing is very slow and shallow, erratic, or has stopped
  • Pulse (heartbeat) is slow, erratic, or not there at all
  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Loss of consciousness
  • Unresponsive to outside stimulus
What is the cost?

The exact cost of naloxone depends on your state and community. In Maryland, many county health departments are providing naloxone overdose kits along with patient training, when a prescription has been written by a healthcare provider.

Most insurance, Medicaid and Medicare covers the cost of naloxone, but coverage varies by state. The nasal adapter is not covered by insurance.

Where can you take your prescription to be filled? provides informational links to the manufacturers of Naloxone as well as pricing which varies on location and type of organization making the purchase. State Departments of Health often provide that information too, such as the Maryland Department of Health & Mental Hygiene Overdose Prevention site. Project Lazarus provides naloxone at no cost through a local pharmacy in North Wilkesboro, NC. Ask your healthcare provider first– before you accept the prescription– about where this can be filled.

Created: November 25, 2014

Share This